Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Bismarck, ND

June 12, 2011Grant County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2011, 4:42 PM MDT for Grant County, Morton County, Oliver County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 4:42 PM MDT (22:42 UTC)
Expired
Jun 12, 2011, 5:45 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 44 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KBIS 122242
SVRBIS
NDC037-059-065-122345-
/O.NEW.KBIS.SV.W.0018.110612T2242Z-110612T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 645 PM CDT/545 PM MDT/

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALMONT...OR 38 MILES WEST OF BISMARCK...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALMONT...NEW SALEM...JUDSON...SWEET BRIAR LAKE...CROWN BUTTE LAKE
  AND CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4716 10129 4704 10100 4679 10089 4656 10158
      4669 10177
TIME...MOT...LOC 2242Z 224DEG 35KT 4670 10157
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/SIMOSKO
3 follow-up statements
045 
WWUS53 KBIS 122256
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SUN JUN 12 2011

NDC037-122305-
/O.CAN.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
GRANT ND-
456 PM MDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4663 10153 4671 10171 4716 10129 4704 10100
      4679 10089
TIME...MOT...LOC 2255Z 224DEG 35KT 4679 10144

$$

NDC059-065-122345-
/O.CON.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
556 PM CDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON AND SOUTHEASTERN OLIVER COUNTIES UNTIL 645 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER ALMONT...OR 29 MILES WEST OF MANDAN...MOVING NORTHEAST 
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...JUDSON...SWEET BRIAR LAKE...CROWN BUTTE LAKE AND
  CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4663 10153 4671 10171 4716 10129 4704 10100
      4679 10089
TIME...MOT...LOC 2255Z 224DEG 35KT 4679 10144
WIND...HAIL 60MPH 1.75IN

$$

HEINERT
062 
WWUS53 KBIS 122315
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT SUN JUN 12 2011

NDC059-065-122345-
/O.CON.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
615 PM CDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MORTON AND SOUTH CENTRAL OLIVER COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES
WEST OF MANDAN...OR 24 MILES WEST OF BISMARCK...MOVING NORTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROWN BUTTE LAKE AND CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4677 10139 4685 10157 4716 10129 4704 10100
      4690 10097
TIME...MOT...LOC 2315Z 224DEG 35KT 4693 10124
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
019 
WWUS53 KBIS 122336
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT SUN JUN 12 2011

NDC059-065-122346-
/O.EXP.KBIS.SV.W.0018.000000T0000Z-110612T2345Z/
OLIVER ND-MORTON ND-
636 PM CDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON AND SOUTH
CENTRAL OLIVER COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4677 10139 4685 10157 4716 10129 4704 10100
      4690 10097
TIME...MOT...LOC 2336Z 224DEG 35KT 4704 10119

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:07 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 2:07 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT SUN JUN 12 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

HEAVY RAIN FALL AND SEVERE STORMS ARE CONCERNS TONIGHT.

A SHORT WAVE CURRENTLY TRACKING OVER THE NORTHERN ROCKIES WILL
BEGIN TO IMPACT THE AREA LATE THIS AFTERNOON...YET ANOTHER WAVE
ORIGINATING FROM STRONG TROUGHING ALONG THE WEST COAST...AND WILL
RESULT IN HEIGHTENED HEAVY PRECIPITATION CHANCES BEGINNING THIS
EVENING IN THE WEST AND SPREADING EAST OVERNIGHT. MODEL SOUNDINGS
SUGGEST THAT STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT...AND
PRECIPITABLE WATER PLOTS ARE CLOSE TO 150 PERCENT OF NORMAL.
TOTAL RAINFALL AMOUNTS WILL BE OF CONCERN TONIGHT...SEE
HYDROLOGIC DISCUSSION.

THIS ENERGY SHOULD PUSH TO THE EAST OVERNIGHT AND INTO MONDAY
MORNING...WITH PRECIPITATION CHANCES MOSTLY ENDING BY NOON. AFTER
A DRY MONDAY AFTERNOON...THE MAIN TROUGH TO THE WEST FINALLY BEGINS
TO LIFT TO THE NORTHEAST TOWARDS THE FORECAST AREA. PRECIPITATION
CHANCES RISE YET AGAIN LATE MONDAY NIGHT AND INTO THE EXTENDED
PERIOD AS THIS WAVE MOVES INTO AND ACROSS THE NORTHERN PLAINS.

TEMPERATURES SHOULD REMAIN NEAR SEASONAL NORMALS THROUGH THE TERM...WITH
LOWS IN THE MID 50S AND HIGHS IN THE MID 70S.

.LONG TERM...TUESDAY THROUGH SUNDAY...

MEDIUM TO LONG RANGE MODELS CONTINUE TO DEPICT A VERY ACTIVE FLOW
PATTERN ACROSS THE NORTHERN PLAINS THROUGH THE LONG TERM PERIOD AND
BEYOND. MAIN FORECAST PROBLEM WILL THUS BE CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS...AND SPECIFICALLY FUTURE RAINFALL AMOUNTS
AND THEIR IMPACT ON ONGOING FLOOD PROBLEMS OVER WEST AND CENTRAL
NORTH DAKOTA. MODELS ARE IN FAIR AGREEMENT THROUGH MID-WEEK...THEN
START TO DIFFER ON THE PLACEMENT AND TIMING OF INDIVIDUAL MID/UPPER
LEVEL WAVES THURSDAY AND ON (FROM RUN TO RUN AND BETWEEN EACH
OTHER). THIS RESULTS IN CONSIDERABLE UNCERTAINTY WITH THE SECOND
HALF OF THE LONG TERM FORECAST...ESPECIALLY AS WE APPROACH THE END
OF THE WORK WEEK AND NEXT WEEKEND.

MODELS ARE NOW DEPICTING A MORE VIGOROUS SHORT WAVE PASSAGE TUESDAY
AND TUESDAY NIGHT OVER THE LOCAL REGION. THE 12Z GFS/ECMWF/UKMET NOW
ALL FORM A CLOSED CIRCULATION CENTER OVER THE DAKOTAS TUESDAY/TUES
NIGHT...ALONG WITH THE PARENT TROUGH BECOMING NEGATIVELY TILTED
SLOWING ITS EASTWARD PROGRESSION. THIS RESULTS IN A LONGER PERIOD OF
RAINFALL THAN WHAT WAS PREVIOUSLY EXPECTED. INCREASED POPS TO LIKELY
AND INCREASED RAINFALL TOTALS TO RANGE FROM HALF AN INCH TO 1 INCH
OVER A LARGE PORTION OF THE FORECAST AREA. THIS STORM SYSTEM WILL BE
CLOSELY MONITORED OVER THE NEXT 24-36 HOURS. THE GOOD NEWS IS THAT
INSTABILITY PARAMETERS ARE WEAK SO EXPECTING MORE SHOWER ACTIVITY
AND LESS OF A THREAT FOR THUNDERSTORMS.

LINGERING SHOWERS EAST ON WEDNESDAY THEN A SHORT WAVE RIDGE BUILDS
ACROSS THE AREA WED NIGHT HELPING TO BRING A BRIEF QUIET PERIOD. A
CLOSED UPPER LOW OVER THE NORTHERN ROCKIES WILL THEN EJECT SEVERAL
EMBEDDED S/WV IMPULSES ACROSS THE AREA THROUGH SATURDAY SO
MAINTAINED CHANCES FOR PRECIP THURS-SAT. THE LONG WAVE TROUGH/PARENT
UPPER LOW IS THEN PROJECTED TO PUSH EAST LATE THIS WEEKEND AND INTO
EARLY NEXT WEEK. MUCH UNCERTAINTY REGARDING THE TRACK OF THIS
FEATURE AND THE EVENTUAL IMPACTS OVER NORTH DAKOTA. LATEST MODEL
SOLUTIONS...AND PREVIOUS RUNS AS WELL...INDICATE HEAVY PRECIPITATION
MAY FALL ACROSS MUCH OF THE AREA (CENTRAL/EASTERN MT...ND...SOUTH
CENTRAL CANADA). OBVIOUSLY THIS POTENTIAL MAJOR EVENT WILL BE
MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL WITH HIGHS
GENERALLY IN THE 70S AND LOWS IN THE 50S.

&&

.AVIATION...A SYSTEM PASSING THROUGH THE REGION THIS AFTERNOON AND
EVENING IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION...MOSTLY AFTER 22 UTC AT KDIK/KISN AND 00 UTC
AT KMOT/KBIS. THE ONSET OF PRECIPITATION ALSO MARKS THE INCREASED
POSSIBILITY OF MVFR CONDITIONS THAT COULD THEN PERSIST THROUGH THE
NIGHT AND INTO THE MORNING. RAIN SHOULD DISSIPATE FROM WEST TO
EAST BEGINNING AFTER MIDNIGHT LOCAL TIME. WITHIN THUNDERSTORMS...
MODERATE TO HEAVY RAIN COULD IMPACT OPERATIONS...AS WELL AS THE
CHANCE FOR HAIL AND STRONG WINDS. WINDS WILL SHIFT TO THE WEST
ONCE THE SYSTEM BEGINS TO EXIT THE AREA.

&&

.HYDROLOGY...CURRENT CONCERNS INVOLVE THUNDERSTORMS FORMING INTO
CLUSTERS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND
OVERNIGHT. THE THUNDERSTORMS WILL THEN MOVE THROUGH CENTRAL NORTH
DAKOTA INTO MONDAY MORNING. THE POTENTIAL FOR VERY HEAVY
RAINFALL EXISTS. AREAS OF 1 TO 2 INCHES OVER A WIDESPREAD
AREA...AND ISOLATED 3 INCH AMOUNTS ARE POSSIBLE WITH THIS STORM.
THE POTENTIALLY HEAVY RAIN...WOULD LIKELY IMPACT THE MISSOURI AND
SOURIS RIVER BASINS THE MOST. RIVERS RUNNING NEAR BANK FULL WOULD BE
AT RISK...AND DRAINAGE CANALS AND STREETS IN LOW LYING AND FLOOD
PROBE AREAS SHOULD BE MONITORED CLOSELY. THE STORM SYSTEM WILL
MOVE OUT OF THE AREA MONDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
MONDAY AFTERNOON FOR NDZ001>004-009>012-017>022-031>035-040>044.

&&

SHORT TERM...WAA
LONG TERM....NH
AVIATION...BPN
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:19 PM MDTFlash Flood WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 15 more14 hr
Jun 12, 5:44 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.